Thursday, February 21, 2008

today, ohh yea today was the day.


Well, I had my appointment at Fort Wayne Neurology today. It was to be my initial appointment for my Tysabri, and well I talked with Dr. Gupta and changed my outlook on him and Tysabri. He informed me of how just in the past 2 weeks Tysabri has shown to cause Moles (which I have 2 decent sized moles) to turn into melanoma. I have had Dr. Gupta wrong this whole time, and he pointed out some things to me that I have been feeling all along. I have never felt positive about starting Tysabri, and always felt it was a bit of a risk to my health. I prayed that if God did not want me to start this medication that he would just close the doors to making it happen. WELL, that is exactly what has happened over and over again. Dr. Gupta also told me that after looking over my records and everything he just doesn't think that Interferon's work in my body....... WOWZERS, I have felt this way for a long long time! To hear him say that to me was just like very Godish to me. "is that an ok term to use?" So, he said he wants me to get another MRI and then consider copaxone before any other treatment. ughhhh, COPAXONE is a daily shot! AHHHHHHHHHHHHH!!!!!!

I dunno though, God is in control of everything. I am not.

Dr. Gupta also wants to know if there is anyway he can see any documentation about what was done to me in China. He said he didn't even care if it was all in Chinese. He wants to have some papers in hand to see what was done. I thought that was pretty cool. Had me a gymnastics meet as well today. It went pretty darn good and the girls got their score back up in the low 90's. I was pretty proud of them for that. We only have one home meet left. I am kind of glad for that too. I will have to much more time to devote to Young Life kids, and my studies. HORRAY!

I feel so horrible for bad mouthing Dr. Gupta all this time. I was a jerk to do that. I feel like the next time I see him I should just give him a hug and apologize. He would be so confused, but I really was a big ole jerk for not understanding where he was really coming from. He is a good guy, he just has a lot on his hands.

1 comment:

Lauren said...

Hi Mikey,

You said: "He informed me of how just in the past 2 weeks Tysabri has shown to cause Moles (which I have 2 decent sized moles) to turn into melanoma."

That is not necessarily true. The article in which Dr. Gupta is referring to can be found at this link: http://www.webmd.com/multiple-sclerosis/news/20080206/tysabri-linked-to-melanoma?src=RSS_Public.

Please note that "Might the drug have caused melanoma in these two MS patients? It's possible ", says Timothy K. Vartanian, MD, PhD, chief of the MS division at Beth Israel Deaconess Hospital and associate professor of neurology at Harvard Medical School. Vartanian and colleagues report the two cases in a letter to the Feb. 7 issue of The New England Journal of Medicine.

"The important thing to remember is that Tysabri remains by far the most effective FDA-approved drug for treating relapsing forms of MS" stated Vartanian. "There are adverse effects associated with all medications..." There are even more impressive quotes from the good doctor on the second page of the article (unfortunately, most MS patients won't read all the way to the second page, they only see the headlines of the articles and get scared of Tysabri).

Both of the women treated by Vartanian and colleagues had existing moles. In fact, one of the women had a family history of melanoma. Her father and a brother had melanomas; both of them remain alive and well.

The report from Vartanian and colleagues does not prove Tysabri caused these patients' melanoma. 'Possible' does not equate to 'definite proven data'.

Any patient (in my opinion, and I'm not a doctor) which is considering Tysabri therapy should notify their doctor if they have a history of melanoma in their family, and should be checked periodically by a dermatologist anyway if they have existing moles.

The jury is still out, considering there are over 21,000 MS patients currently on Tysabri therapy, and I am one of them, having had 18 Tysabri infusions so far, with not one single relapse nor any disease progression in over a year.

I can respect your choice not to go on Tysabri therapy, but just make sure that you receive the accurate and correct facts being made in your decision... not the incorrect facts provided by your neurologist.

I hope and pray that Copaxone's efficacy of 29% in preventing further relapses and slowing the disease process down versus Tysabri's 67% efficacy works for you in the six months to a year that Copaxone takes to work, if it does work (and I pray that it does).

All my best to you, Lauren :)